Wisconsin, 2002

Hail in Wisconsin, May 23, 2002

May 23, 2002 · NWS GRB · 1 event in 1 county or zone

Showers and thunderstorms moved through east-central and northeast Wisconsin ahead of a cold front. ).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Showers and thunderstorms moved through east-central and northeast Wisconsin ahead of a cold front. One of the storms dropped large hail north of Sturgeon Bay (Door co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 23, 2:15 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, May 23, 2:15 PM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
315 PM CDT THU MAY 23 2002

FCST PBLMS INVOLVE SHWRS/TSTMS THIS EVENING AHD OF CDFNT AND CAA CLDS
TRAILING THE FNT. LTR PBLMS COME FRI NGT INTO SAT WITH APPROACH OF
SHRTWV AND PCPN CHCS. FINALLY...MEMORIAL DAY WEATHER STILL IN DOUBT.

THE 19Z SFC ANALYSIS INDICATED DEEP LOW PRES OVR LK SUPERIOR WITH CDFNT
STRETCHING SW ACROSS WRN WI. WNDS VEER TO THE WEST AND DEW PTS DROP INTO
THE UPR 30S BEHIND FNT. STG CAA BEHIND SECONDARY FNT/TROF BACK OVR CNTRL
MN WHERE TEMPS RESIDING IN THE 40S. GRB 88-D JUST STARTING TO PICK UP
SOME PCPN OVR FAR NE WI AS THIN SPOTS IN CLDS HAS ALLOWED TEMPS TO CLIMB
INTO THE 70S.

AN UPR TROF MOVS EAST TNGT ALONG THE U.S.-CANADIAN BORDER AS CDFNT CLRS
WI THIS EVENING AND APPROACHES THE OHIO VALLEY BY DAYBREAK. WL HAVE TO
LEAVE SCT SHWRS/TSTMS OVR EAST-CNTRL WI THIS EVENING UNTIL FNT DEPARTS.
8H TEMPS DROP 5 TO 10C TNGT BUT GRAD STILL UP AND SOME CAA CLDS WL PASS
THRU SO TEMP DROP WL BE LIMITED TO SOME EXTENT. HI PRES PUSHES ACROSS
THE RGN ON FRI. EXPECT MOSTLY SUNNY SKIES WITH HIER CLDS ARRIVING FROM
THE SOUTH IN THE AFTERNOON. 8H TEMPS ONLY IN THE ZERO TO +3C RANGE THUS
MAX TEMPS ABT 10 DEGS COOLER THAN NORMAL.

ON FRI NGT...ATTN THEN TURNS TOWARD THE CNTRL PLAINS WHERE A DECENT
SHRTWV IS PROGGED IS PROGGED TO APPROACH THE WRN GREAT LKS BY 12Z SAT.
TIGHTENING BAROCLINIC ZN OVR THE SRN HALF OF WI WITH MDLS BRINGING QPF
INTO AT LEAST THE SW 2/3 OF THE BADGER STATE BY 12Z SAT. BROAD UPR
DIFFLUENT FLOW ALOFT AND MOD Q-G FORCING AIDING IN RELATIVELY STG UVV
OVR SE WI. WL BRING IN MORE CLOUDS AND CHC POPS NORTH AND BUMP UP POPS
TO LIKELY CAT OVR THE SRN HALF OF THE FCST AREA. THE ENTIRE SYSTEM MOVS
ACROSS THE FCST AREA SAT MORNING. WK HI PRES TRIES TO BUILD IN DURING
THE AFTERNOON...BUT ANTICIPATE A MOSTLY CLDY DAY WITH COOL TEMPS.

SUNDAY APRS TO BE THE BEST DAY OF THE HOLIDAY WEEKEND AS ANOTHER SFC HI
PRES IN CONTROL OF NE WI WEATHER. FLOW ALOFT BECOMES MORE ZNL SO WE
SHOULD SEE SOME TEMP RECOVERY. THE WEATHER FOR THE FIRST PART OF NXT WK
APRS MUDDLED AT BEST. EXTENDED MDLS ALL OVR THE PLACE IN ALL WEATHER
ASPECTS FROM THE SFC TO 5H. WK TROFFING OVR THE AREA WOULD PLACE A CHC
OF SHWRS OR TSTMS OVR THE FCST AREA MON THRU WED. IT WOULD TAKE UNTIL
THU AS UPR RDG BUILDS INTO THE MIDDLE OF THE U.S. TO KEEP PCPN OUT OF
THE FCST. CONFIDENCE IS RATHER LOW AT THIS POINT.

GUID TEMPS IN THE FIRST 24 HRS HAVE COOLER MAV VS WARMER FWC.
CONSIDERING HOW WELL MAV HAS BEEN AS OF LATE...WL LEAN ON COOLER MAV.
LTR PDS ARE CLOSE AND STAYED NR GUID AT THAT POINT.

.GRB...NONE.

KALLAS
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, May 23, 11:00 AM CST, 6 hours 55 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-231900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT THU MAY 23 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON OVER NORTHEAST...
CENTRAL AND EAST-CENTRAL WISCONSIN.

A COLD FRONT OVER NORTHWEST WISCONSIN IS FORECAST TO MOVE SOUTHEAST
ACROSS THE STATE THIS AFTERNOON...AND BE THE FOCUS FOR SCATTERED SHOWERS
AND THUNDERSTORMS. THE SHOWERS AND STORMS MAY LINGER INTO THE EARLY
EVENING HOURS OVER EAST-CENTRAL WISCONSIN. SINCE MOISTURE AND
INSTABILITY WILL BE MARGINAL...SEVERE STORMS ARE NOT EXPECTED.
HOWEVER...ANY STORMS THAT DEVELOP MAY CONTAIN GUSTY WINDS.

SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND IN THE SHORT-TERM FORECAST
WHEN THUNDERSTORMS ARE OCCURRING OR IMMINENT.

KALLAS
WWW.CRH.NOAA.GOV/GRB

The radar

The Green Bay radar (KGRB), 74 km away, was scanning. The volume nearest the first event began at 23:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Door

When
May 23, 5:55 PM CST
Where
Door County, 6 mi N of Sturgeon Bay
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.917, -87.383

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295857.